Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 162, NWS Norman, OK

April 19, 2012Caddo County, Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 19, 2012, 10:23 PM CDT for Caddo County, Grady County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2012, 10:23 PM CDT (03:23 UTC)
Expired
Apr 19, 2012, 11:15 PM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Caddo County, OK, Grady County, OK

The radar

The Norman radar (KTLX), 78 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 6:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2012-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2012-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS54 KOUN 200323
SVROUN
OKC015-051-200415-
/O.NEW.KOUN.SV.W.0162.120420T0323Z-120420T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1023 PM CDT THU APR 19 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CADDO COUNTY IN SOUTHWESTERN OKLAHOMA...
  GRADY COUNTY IN SOUTH CENTRAL OKLAHOMA...

* UNTIL 1115 PM CDT

* AT 1018 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR 
  SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
  LOCATED NEAR ANADARKO...MOVING EAST AT 25 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  CHICKASHA...ANADARKO...NINNEKAH...VERDEN...CEMENT...AMBER...
  NORGE...LAKE CHICKASHA...AGAWAM...
  STECKER AND LAVERTY. 

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 68 AND 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3520 9786 3485 9785 3494 9838 3514 9838
TIME...MOT...LOC 0318Z 272DEG 24KT 3503 9831 

$$

30
1 follow-up statement
883 
WWUS54 KOUN 200406
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1106 PM CDT THU APR 19 2012

OKC051-015-200425-
/O.EXP.KOUN.SV.W.0162.000000T0000Z-120420T0415Z/
GRADY OK-CADDO OK-
1106 PM CDT THU APR 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR GRADY AND SOUTHEASTERN 
CADDO COUNTIES WILL EXPIRE AT 1115 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND WAS NO 
LONGER SEVERE. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3520 9786 3485 9785 3494 9838 3514 9838
TIME...MOT...LOC 0406Z 272DEG 24KT 3503 9831 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 5:30 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 19, 5:30 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT THU APR 19 2012

.AVIATION...
COLD FRONT ACROSS WESTERN OKLAHOMA SOUTHWARD INTO WEST TEXAS WILL BE A FOCUS
FOR THUNDERSTORM DEVELOPMENT THIS EVENING WITH ADDITIONAL SHWR/TSTM ACTIVITY
POSSIBLE ACROSS MAINLY SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS OVERNIGHT.
FRONT WILL CONTINUE TO PUSH THROUGH THE AREA OVERNIGHT. EXPECT TO SEE STRONG...
GUSTY NORTH WINDS LINGER THROUGH MUCH OF THE DAY ON FRIDAY... BUT DRY
WITH VFR CEILINGS BY 15Z.

30

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT THU APR 19 2012/

.DISCUSSION...
COLD FRONT THAT HAS MOVED THROUGH NORTHWEST PORTIONS OF THE FA WILL
CONTINUE TO MOVE ACROSS THE REGION TONIGHT INTO FRIDAY MORNING. A
DRYLINE ALSO EXTENDS SOUTH JUST WEST OF THE FA THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS COULD DEVELOP NEAR THE DRYLINE AND FRONT
IN SOUTHWEST PORTIONS OF THE FA LATE AFTERNOON/EARLY EVENING.
SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP DOWN THE COLD
FRONT AFFECTING PORTIONS OF CENTRAL AND SOUTHERN OK. OTHER SHOWERS
AND THUNDERSTORMS COULD DEVELOP TO THE WEST OF THE FA AND MOVE INTO
THE REGION OVERNIGHT AS AN UPPER WAVE MOVES ACROSS THE PLAINS.
INSTABILITY AND WIND SHEAR MAY BE SUFFICIENT FOR SOME OF THE STORMS
TO BECOME SEVERE LATE THIS AFTERNOON/EVENING WITH LARGE HAIL AND
WINDS BEING THE MAIN CONCERN.

COOLER AIR WILL MOVE INTO THE REGION BEHIND THE COLD FRONT LEADING
TO A COUPLE OF COOL DAYS ACROSS THE FA. MODELS SHOW THE REGION BEING
INFLUENCED BY AN UPPER RIDGE THROUGH TO AT LEAST THE MIDDLE OF NEXT
WEEK WITH SOUTHERLY WINDS AND WARM TEMPERATURES RETURNING TO THE
FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  66  43  71 /  60  20  10  10
HOBART OK         52  69  43  73 /  40  20   0  10
WICHITA FALLS TX  56  72  45  71 /  50  30   0  10
GAGE OK           47  69  40  77 /  40  10   0  10
PONCA CITY OK     49  65  40  72 /  60  10  10  10
DURANT OK         57  65  46  70 /  70  60  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/25
Hazardous weather outlook, Apr 19, 9:15 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT THU APR 19 2012

OKZ004>048-050>052-TXZ083>090-201100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
915 PM CDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
SOUTH OF A LINE FROM STILLWATER TO EL RENO...TO HOBART AND HOLLIS.
THIS INCLUDES ALL OF WESTERN NORTH TEXAS.

DISCUSSION...
CLUSTERS OF THUNDERSTORMS WERE ONGOING IN THE LATE EVENING HOURS...
MAINLY NEAR A COLD FRONT IN THE OKLAHOMA CITY AREA...AND SCATTERED
THROUGHOUT SOUTH CENTRAL OKLAHOMA. STORM INTENSITY WAS DECREASING
SOMEWHAT...WITH THE LOSS OF DAYTIME HEATING.

OVERNIGHT...THE COVERAGE OF RAIN AND THUNDER WILL INCREASE AS AN
UPPER LEVEL DISTURBANCE INTERACTS WITH THE COLD FRONT TO PRODUCE A
BAND OF DEEP LIFTING. EXPECT WIDESPREAD THUNDERSTORMS THROUGHOUT
THE SLIGHT RISK AREA. THE ODDS OF SEVERE WEATHER WILL DECREASE...
BUT MARGINALLY SEVERE HAIL IS STILL POSSIBLE. THERE IS ALSO SOME RISK
OF DAMAGING WINDS...ESPECIALLY AS THE STORMS MERGE INTO A LARGER
COMPLEX AND ROLL THROUGH SOUTHERN OKLAHOMA LATE IN THE NIGHT.

PROBABILITY TABLE...VALID THROUGH 700 AM CDT FRIDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
			  NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS AFTER 10 PM...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL END IN SOUTHEAST OKLAHOMA BY LATE MORNING FRIDAY.
NONE ARE EXPECTED TO BE SEVERE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5
AM FRIDAY.

In the hours before

Local storm report, Apr 19, 9:32 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
932 PM CDT THU APR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             5 W PURCELL             35.01N 97.46W
04/19/2012  E1.50 INCH       MCCLAIN            OK   STORM CHASER

            HALF-DOLLAR TO PING PONG SIZE HAIL

&&

DW
Local storm report, Apr 19, 9:40 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT THU APR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             PURCELL                 35.01N 97.37W
04/19/2012  E1.75 INCH       MCCLAIN            OK   STORM CHASER

&&

DW
Local storm report, Apr 19, 9:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CDT THU APR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             3 W PURCELL             35.01N 97.42W
04/19/2012  E1.00 INCH       MCCLAIN            OK   TRAINED SPOTTER

&&

DW
Special weather statement, Apr 19, 9:53 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
953 PM CDT THU APR 19 2012

OKZ022>030-035-200330-
LINCOLN OK-OKLAHOMA OK-KIOWA OK-CADDO OK-WASHITA OK-GRADY OK-
MCCLAIN OK-CLEVELAND OK-CANADIAN OK-POTTAWATOMIE OK-
953 PM CDT THU APR 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN...OKLAHOMA...
NORTHEASTERN KIOWA...CADDO...SOUTHEASTERN WASHITA...GRADY...
NORTHWESTERN MCCLAIN...CLEVELAND...SOUTHEASTERN CANADIAN AND
NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 1030 PM CDT...

AT 953 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM WARWICK TO STANLEY DRAPER LAKE TO POCASSET TO GRACEMONT TO
MOUNTAIN VIEW...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
OKLAHOMA CITY...MIDWEST CITY...MOORE...DEL CITY...MUSTANG...
CHOCTAW...ANADARKO...NEWCASTLE...HARRAH...TUTTLE...SPENCER...
MCLOUD...JONES...NICOMA PARK...MINCO...CARNEGIE...MEEKER...
MOUNTAIN VIEW...FORT COBB AND VERDEN.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3551 9666 3485 9888 3504 9893 3569 9709
TIME...MOT...LOC 0253Z 254DEG 19KT 3568 9695 3540 9727 3523 9793
3521 9825 3504 9872

30
Local storm report, Apr 19, 10:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CDT THU APR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             PURCELL                 35.01N 97.37W
04/19/2012  E1.25 INCH       MCCLAIN            OK   TRAINED SPOTTER

0958 PM     HAIL             10 E PURCELL            35.01N 97.19W
04/19/2012  E1.25 INCH       CLEVELAND          OK   STORM CHASER

            NEAR COUNTY LINE

&&

DW
Special weather statement, Apr 19, 10:08 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1008 PM CDT THU APR 19 2012

OKZ030-200345-
POTTAWATOMIE OK-
1008 PM CDT THU APR 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR POTTAWATOMIE COUNTY UNTIL 1045
PM CDT...

AT 1006 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DALE...
MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3520 9678 3526 9713 3543 9714 3545 9680
TIME...MOT...LOC 0306Z 271DEG 29KT 3534 9709

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:17 PM CDTSpecial Weather StatementOUNComanche28 min
Apr 19, 7:23 PM CDTSpecial Weather StatementOUNCaddo37 min
Apr 19, 7:31 PM CDTSevere Thunderstorm WarningOUNCaddo59 min
Apr 19, 7:35 PM CDTSpecial Weather StatementOUNComanche25 min
Apr 19, 7:56 PM CDTSpecial Weather StatementOUNGrady34 min
Apr 19, 8:01 PM CDTSpecial Weather StatementOUNOklahoma29 min
Apr 19, 8:11 PM CDTSevere Thunderstorm WarningOUNGrady, McClain49 min
Apr 19, 8:26 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, Stephens27 min
Apr 19, 8:31 PM CDTSpecial Weather StatementOUNOklahoma29 min
Apr 19, 8:48 PM CDTSevere Thunderstorm WarningOUNGrady, McClain42 min
Apr 19, 9:03 PM CDTSpecial Weather StatementOUNLincoln, Oklahoma27 min
Apr 19, 9:06 PM CDTSpecial Weather StatementOUNGrady24 min
Apr 19, 9:12 PM CDTSpecial Weather StatementOUNGarvin33 min
Apr 19, 9:20 PM CDTSpecial Weather StatementOUNLincoln25 min
Apr 19, 9:33 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain42 min
Apr 19, 9:53 PM CDTSpecial Weather StatementOUNCaddo, Oklahoma37 min
Apr 19, 9:59 PM CDTSevere Thunderstorm WarningOUNPontotoc, Pottawatomie, Seminole17 min
Apr 19, 10:08 PM CDTSpecial Weather StatementOUNPottawatomie37 min
Apr 19, 10:31 PM CDTSpecial Weather StatementOUNKiowa29 min
Apr 19, 10:41 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman49 min
Apr 19, 10:56 PM CDTSevere Thunderstorm WarningOUNTillman25 min
Apr 19, 11:10 PM CDTSpecial Weather StatementOUNPontotoc35 min
Apr 19, 11:25 PM CDTSpecial Weather StatementOUNMcClain35 min
Apr 19, 11:42 PM CDTSpecial Weather StatementOUNHughes33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.